Share this article on:

Restoration of Circulation After Cessation of Positive Pressure Ventilation in a Case of “Lazarus Syndrome”

Abdullah, Raed S. MBChB

doi: 10.1097/00000539-200107000-00050
Letters To The Editor: Letters & Announcements

Department of Anesthesiology and Critical Care Medicine

University of Pittsburgh

Pittsburgh, PA

To the editor:

I would like to share an experience similar to that reported by Ben-David et al. (1). In my case, the patient was a 93-yr-old woman who was brought to the operating room for emergency exploratory laparotomy. She was in septic shock and had renal failure secondary to embolism of the superior mesenteric artery. A norepinephrine infusion was started just before induction of anesthesia. Cardiac arrest developed 15 min after induction of anesthesia. Cardiopulmonary resuscitation was started and was continued for nearly 6 min. All efforts to revive the patient were called off 6 min after the arrest. Five minutes after she was announced dead, cardiac activity was noticed on the monitor, which was still connected. The circuit was reconnected and mechanical ventilation was started again. As she looked hemodynamically stable while receiving norepinephrine, the surgical procedure was completed promptly and the patient was taken back to the intensive care unit. The mechanism of the Lazarus phenomenon suggested by Ben-David et al. (1) is the most likely mechanism in my case. In a patient with decompensated septic shock, positive pressure ventilation can be the last straw. Terminating resuscitation efforts led to cessation of positive pressure ventilation and resumption of cardiovascular activity. It had resulted from a general sense of futility (witnessed asystole in a 93-yr-old patient with multiple organ failure) rather than correct diagnosis. Such a decision, after a brief period of resuscitation, can be ethically incorrect.

Raed S. Abdullah, MBChB

Back to Top | Article Outline

Reference

1. Ben-David B, Stonebraker VC, Hershman R, et al. Survival after failed intraoperative resuscitation: a case of “Lazarus Syndrome.” Anesth Analg 2001; 92: 690–2.
© 2001 International Anesthesia Research Society